Medline ® Abstracts for References 19,47,48
of 'Chemotherapy-induced alopecia'
Permanent scalp alopecia related to breast cancer chemotherapy by sequential fluorouracil/epirubicin/cyclophosphamide (FEC) and docetaxel: a prospective study of 20 patients.
Kluger N, Jacot W, Frouin E, Rigau V, Poujol S, Dereure O, Guillot B, Romieu G, Bessis D
Ann Oncol. 2012;23(11):2879. Epub 2012 May 9.
BACKGROUND: To analyze the clinical and histological features of permanent alopecia following a sequential fluorouracil/epirubicin/cyclophosphamide (FEC) and docetaxel regimen for adjuvant breast cancer treatment.
PATIENTS AND METHODS: Women treated for breast cancer by a sequential adjuvant FEC and docetaxel regimen who developed permanent alopecia diagnosed between 2007 and 2011 were identified from the Department of Dermatology (Saint-Eloi Hospital, Montpellier, France) and the Department of Medical Oncology (CRLC Val d'Aurelle, Montpellier, France). Data were collected regarding demographics, type of cancer, delay of onset after chemotherapy, Dermatology Life Quality Index (DLQI), clinical description of the lesions, scalp biopsies, laboratory explorations investigating steroid hormonal, iron, zinc and thyroid status, therapy and outcome.
RESULTS: Twenty white Caucasian females were included. Hair loss presented with a moderate or intense androgenetic-like pattern of scalp alopecia. Biopsy specimen examinations were normal or displayed theandrogenetic-like pattern. Laboratory explorations ruled out iron or zinc deficiency and thyroid disorders and confirmed hormonal menopause without hyperandrogenism. The overall mean DLQI score reflected the distressing psychological consequences in the patients' lives. No spontaneous regrowth of the scalp hair was noted. Treatment including vitamins, minoxidil, psoralen and ultraviolet A therapy and spironolactone proved to be ineffective.
CONCLUSION: Permanent and severe alopecia is a newly reported complication of the FEC 100-docetaxel breast cancer regimen.
University of Montpellier 1, Montpellier, France.
Permanent chemotherapy-induced alopecia: case report and review of the literature.
Tallon B, Blanchard E, Goldberg LJ
J Am Acad Dermatol. 2010;63(2):333. Epub 2010 May 14.
Reversible alopecia following chemotherapy is well recognized and typically not evaluated by dermatologists. However, there are an increasing number of reports of permanent chemotherapy-induced alopecia, typically following high-dose chemotherapy and subsequent bone marrow transplantation. We describe an unusual case of permanent alopecia in a patient who received adjuvant chemotherapy for breast carcinoma, and not a conditioning regimen before bone marrow transplantation. A unique histologic finding of replacement of anagen hair follicles by linear columns of basaloid epithelium is reported. We review the clinical and histologic findings of permanent chemotherapy-induced alopecia and speculate on its pathogenesis.
Dermatopathology Section, Department of Dermatology, Boston University School of Medicine, Boston, Massachusetts, USA. firstname.lastname@example.org
Permanent alopecia in patients with breast cancer after taxane chemotherapy and adjuvant hormonal therapy: Clinicopathologic findings in a cohort of 10 patients.
Fonia A, Cota C, Setterfield JF, Goldberg LJ, Fenton DA, Stefanato CM
J Am Acad Dermatol. 2017;76(5):948. Epub 2017 Mar 8.
BACKGROUND: Anagen effluvium with reversible scalp alopecia is a known side effect of chemotherapy. However, there are an increasing number of reports in the literature documenting permanent alopecia in patients treated with taxanes.
OBJECTIVE: We sought to describe the clinicopathologic features in breast cancer patients who underwent treatment with taxanes and adjuvant hormonal chemotherapy.
METHODS: We reviewed the clinical and histopathologic information of a cohort of 10 patients treated with taxanes and adjuvant hormonal chemotherapy.
RESULTS: We have observed 3 types of clinical patterns of alopecia (types A, B, and C), and have validated the histopathologic features showing alopecia areata-like and female pattern hair loss.
LIMITATIONS: The study was based on a small sample size and retrospective retrieval of clinical information and histopathologic review of posttreatment slides.
CONCLUSIONS: We hypothesize a clinicopathologic model of hair follicle cycle disruption in response to the chemoinflammatory and hormonal insults to the hair follicles resulting in permanent alopecia. Clinicopathologic correlation is paramount to the understanding of the morphobiologic pathways in chemotherapy-induced alopecia caused by taxanes and adjuvant hormonal treatment.
St John's Institute of Dermatology, Guy's and St Thomas' Hospital NHS Foundation Trust, London, United Kingdom.